Reye's syndrome in pediatric patient

  • [Show abstract] [Hide abstract] ABSTRACT: Reye's syndrome virtually disappeared from much of the world after the use of salicylate in febrile children was successfully discouraged. This severe sepsis-like disease was thought to be caused by a hypersensitivity to salicylates in children with mild viral infections, although no mechanism consistent with this proposal was ever established. Salicylate toxicity in African children has been noted to have many clinical features in common with severe falciparum malaria, including acidosis, altered consciousness, convulsions, and hypoglycaemia. Salicylates are widely available in various formulations in many African countries, and are commonly used for initial treatment of the symptoms that malaria shares with other diseases. There is now experimental evidence that salicylate increases and prolongs the activity of key elements along the signalling pathway through which interferon gamma generates inducible nitric oxide synthase (iNOS), and we have shown that iNOS is strongly expressed in fatal malaria and other acute fevers in African children. We further propose that, in areas where salicyaltes are still used to treat the symptoms of febrile illnesses in children, this mechanism could exacerbate potentially serious infectious diseases, including falciparum malaria. In contrast, the absence of salicylate use in children in some Pacific islands could contribute to the milder outcome of falciparum malaria than is observed in Africa. Widespread expression of iNOS has also been seen in the tissues of a patient with fatal clinically defined Reye's syndrome. This finding suggests that Reye's syndrome can be mediated through salicylate enhancement of iNOS expression, the initial trigger in this instance usually being a viral infection.
    Article · Mar 2001
  • Article · May 1983
  • [Show abstract] [Hide abstract] ABSTRACT: Highly active antiretroviral therapy (HAART) has become the gold standard treatment of HIV/AIDS infection. NRTI-related mitochondrial toxicity has been recognized as a serious adverse effect of HAART. The mechanisms underlying NRTI-induced mitochondriopathy involve the inhibition of the human DNA polymerase gamma mtDNA mutations and oxidative stress. The clinical spectrum of NRTI-related toxicity ranges from a subclinical disease e.g. mild hepatic abnormalities, to a rare life-threatening condition with lactic acidosis and hepatic insufficiency. In the latter, liver histology shows massive steatosis. Ultrastructural assessment of mitochondrial abnormalities may be of help to address the NRTI toxicity in poorly symptomatic patients. Efforts have been recently made to assess the clinical relevance of non-invasive tests including the evaluation of mtDNA or mitochondrial functions in peripheral blood mononuclear cells for the diagnosis of NRTI-associated toxicity.
    Article · Oct 2005